Wyoming, 2011High Wind in Wyoming, November 5, 2011
November 5, 2011 · NWS CYS · 4 events in 3 counties and zones
A storm system moved quickly across the area and drug a cold front through southeast Wyoming. The system brought strong and gusty winds to the wind prone areas of southeast Wyoming.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved quickly across the area and drug a cold front through southeast Wyoming. The system brought strong and gusty winds to the wind prone areas of southeast Wyoming. In addition, some light snow also was associated with the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 5, 1:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 5, 1:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED SHORT TERM
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SAT NOV 5 2011
.SHORT TERM...THIS AFTERNOON THROUGH MONDAY NIGHT...THE EARLY
AFTERNOON GOES WATER VAPOR IMAGERY SHOWED A POTENT NEGATIVELY-TILTED
UPPER LEVEL TROUGH LIFTING NORTHEAST ACROSS WESTERN WYOMING AND
CENTRAL COLORADO. LARGE SCALE ASCENT WITH THIS SYSTEM WAS
RESPONSIBLE FOR CONVECTIVE PRECIPITATION TO OUR WEST AND SOUTH...
WITH SNOW SHOWERS OCCURRING WEST OF THE LARAMIE RANGE AND RAIN
SHOWERS/ISOLATED TSTORMS DEVELOPING ALONG AND EAST OF THE COLORADO
FRONT RANGE. THE REGIONAL SURFACE ANALYSIS DEPICTED A COLD FRONT
FROM A LOW CENTER IN WESTERN SOUTH DAKOTA TO ANOTHER LOW CENTER
JUST NORTH OF DENVER. WINDS WERE SOUTHERLY OVER THE PANHANDLE...
BECOMING WESTERLY OVER SOUTH CENTRAL AND SOUTHEAST WYOMING. THE
FRONT HAS BEEN MOVING SLOWLY TO THE EAST THUS FAR...BUT SHOULD
INCREASE ITS FORWARD MOTION AS 2-3 MB PRESSURE RISES OVER WESTERN
WYOMING EXPAND EASTWARD. WINDS HAVE BEEN GUSTING TO BETWEEN 40 AND
45 MPH AT ROCK SPRINGS AND RAWLINS DURING THE PAST FEW HOURS.
THESE INCREASING WINDS WILL SPREAD EAST THIS AFTERNOON AND SHOULD
REACH THE WESTERN PANHANDLE BY THIS EVENING.
THE 12Z SHORT RANGE MODELS ARE IN GENERAL AGREEMENT TAKING THE
CENTRAL ROCKIES UPPER LEVEL TROUGH AND ITS SHORTWAVE ENERGY THROUGH
THE NORTH CENTRAL PLAINS AND UPPER MIDWEST THROUGH SUNDAY. BEST
DYNAMIC LIFT AND MOISTURE WILL OCCUR THIS AFTERNOON AND SHIFT TO
THE NORTHEAST THIS EVENING...WITH CHANCE TO LIKELY POPS OVER THE
MOUNTAINS OF CARBON COUNTY NORTH AND EAST INTO THE NORTHERN
PANHANDLE. THERE WILL BE ENOUGH MOISTURE TO COMBINE WITH NORTHWEST
FLOW TO PRODUCE OROGRAPHIC SNOW SHOWERS FOR THE MOUNTAINS OF CARBON
COUNTY THIS EVENING. ADDITIONAL SNOW AMOUNTS OF 1 TO 2 INCHES
COMBINED WITH GUSTY WEST WINDS WILL CREATE BLOWING AND DRIFTING
SNOW THROUGH AT LEAST MID EVENING...AND HAVE EXTENDED THE WINTER
WEATHER ADVISORY UNTIL 9 PM MDT FOR THE SNOWY AND SIERRA MADRE
RANGES. SPEAKING OF THE WINDS...THEY WILL BE QUITE STRONG AND
GUSTY ON THE SUBSIDENT SIDE OF THE DEPARTING UPPER LEVEL SYSTEM
WITH 700 MB WINDS OF 50-60 KT ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING... INCLUDING ARLINGTON...THE INTERSTATE 80
SUMMIT AND BORDEAUX. THE PEAK PERIOD OF HIGH WINDS WILL LIKELY
OCCUR FROM 6 PM UNTIL MIDNIGHT WITH GUSTS OF 60 TO 65 MPH
EXPECTED. AFTER MIDNIGHT...WINDS WILL BEGIN TO GRADUALLY SUBSIDE.
THE HIGH WIND WARNING WILL REMAIN IN EFFECT UNTIL 6 AM MST SUNDAY.
CYCLONIC FLOW IN ADVANCE OF THE NEXT PACIFIC UPPER TROUGH MOVING
INTO THE GREAT BASIN COMBINED WITH SOME MOISTURE WILL KEEP
SCATTERED OROGRAPHIC SNOW SHOWERS IN THE FORECAST FOR THE SNOWY
AND SIERRA MADRE RANGES THROUGH SUNDAY NIGHT. THE REMAINDER OF THE
CWA WILL BE COOL AND DRY. ON MONDAY... A CLOSED UPPER LOW MOVES
ACROSS NORTHERN ARIZONA..AND NORTHERN NEW MEXICO MONDAY NIGHT. ITS
SURFACE REFLECTION MOVES ACROSS SOUTHERN COLORADO MONDAY AND
MONDAY NIGHT...SPREADING MOISTURE NORTHWARD INTO SOUTHEAST
WYOMING. SNOW WILL DEVELOP MONDAY AFTERNOON OVER THE SOUTHERN
MOUNTAINS THEN SPREAD EAST INTO THE SOUTHERN PANHANDLE MONDAY NIGHT.
AT THIS TIME...SNOW AMOUNTS WILL BE LIGHT...WITH 1 TO 2 INCHES
POSSIBLE OVER THE SNOWY...SIERRA MADRE AND SOUTHERN LARAMIE RANGES.
.LONG TERM...TUESDAY THROUGH SATURDAY. CONFIDENCE HIGH IN MODEL
SOLUTIONS AS 500 MB PATTERNS ON 05/12Z NAM...GFS AND ECMWF ARE
SIMILAR.
TUESDAY NIGHT/WEDNESDAY...DRY NORTHWEST FLOW ALOFT PREVAILS.
MAXIMUM TEMPERATURES IN THE 30S WEST AND 40S EAST WITH 1000-500
MB THICKNESSES NEAR 5420 METERS.
THURSDAY...WARMING TREND CONTINUES WITH BRISK NORTHWEST FLOW ALOFT
PRODUCING WINDY CONDITIONS DUE TO STRENGTHENING SURFACE LEE
TROUGHING. STILL DRY WITH LIMITED LOW AND MID LEVEL MOISTURE.
FRIDAY...FLOW ALOFT BACKS TO ZONAL. CONTINUED DRY AND MILD WITH
LIMITED LOW AND MID LEVEL MOISTURE AND 1000-500 MB THICKNESSES NEAR
5550 METERS.
SATURDAY...WARMING TREND CONTINUES AS FLOW ALOFT BACKS TO SOUTHWEST
INDUCING MORE WARMING. GFS LIKELY OVERDONE SOMEWHAT ON QPF...THOUGH
WILL BLEND WITH RIVERTON AND PUT A LOW CHANCE OF SHOWERS IN THE
AFTERNOON ACROSS CARBON COUNTY WITH SOME INCREASE IN LOW AND MID
LEVEL MOISTURE AND SHORTWAVES ROTATING NORTHEAST IN THE FLOW.
&&
.AVIATION...18Z TAFS. A STRONG COLD FRONT WILL MOVE WEST TO EAST
ACROSS THE SITES THROUGH 00Z...WITH WINDS BEHIND THE FRONT BECOMING
WEST TO NORTHWEST AT 20 TO 35 MPH WITH GUSTS TO 45 MPH AND LOCALIZED
GUSTS TO 60 MPH NEAR ARLINGTON AND NEAR THE SOUTHERN LARAMIE RANGE.
SCATTERED TO NUMEROUS SNOW SHOWERS WILL OCCUR BEHIND THE COLD FRONT
PRODUCING IFR AND MVFR AS WELL AS LOCALIZED LIFR AND MOUNTAIN
OBSCUREMENT. SNOW SHOWERS WILL DECREASE IN COVERAGE THIS EVENING AND
ESPECIALLY AFTER 06Z WITH WINDS DECREASING SOMEWHAT.
&&
.FIRE WEATHER...A STRONG PACIFIC COLD FRONT WILL SWEEP EAST THROUGH
THE DISTRICTS THIS AFTERNOON...BRINGING ACCUMULATING SNOW TO AREAS
WEST OF THE LARAMIE RANGE. LOWER ELEVATIONS CAN EXPECT 1 TO 3
INCHES...WHILE 4 TO 8 INCHES IS FORECAST FOR THE SNOWY AND SIERRA
MADRE MOUNTAINS. DOWNSLOPING WINDS EAST OF THE LARAMIE RANGE WILL
KEEP PRECIPITATION AMOUNTS ON THE LIGHT SIDE. WEST WINDS WILL
INCREASE FOLLOWING THE COLD FRONTAL PASSAGE WITH GUSTS TO AROUND
60 MPH FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING THROUGH
TONIGHT. DRIER AND COOLER CONDITIONS ARE FORECAST FOR SUNDAY AND
MONDAY. ANOTHER PACIFIC STORM SYSTEM WILL MOVE ACROSS SOUTHERN
COLORADO MONDAY NIGHT AND TUESDAY...BRINGING CHANCES FOR SNOW
FOR SOUTHERN PORTIONS OF THE FORECAST AREA. AT THIS TIME...SNOW
ACCUMULATIONS WILL BE LIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 AM SUNDAY FOR WYZ106-WYZ110-WYZ116-
WYZ117.
WINTER WEATHER ADVISORY UNTIL 9 PM SATURDAY FOR WYZ112-WYZ114.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RUBINHazardous weather outlook, Nov 5, 9:23 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT SAT NOV 5 2011
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1023 AM MDT SAT NOV 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL SWEEP EASTWARD ACROSS THE AREA THIS
AFTERNOON WITH GUSTY WINDS DEVELOPING BEHIND IT. SOME GUSTS UP TO
50 MPH WILL BE POSSIBLE...MAINLY NEAR THE MOUNTAINS OF SOUTHEAST
WYOMING. SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED AS WELL.
SNOW ACCUMULATIONS WILL BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER PACIFIC STORM AND COLD FRONT WILL MOVE ACROSS THE CENTRAL
ROCKIES MONDAY NIGHT AND TUESDAY. AT THIS TIME...SIGNIFICANT SNOWFALL
WITH THIS STORM WILL REMAIN TO THE SOUTH ACROSS COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>106-109>117-061200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1023 AM MDT SAT NOV 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL SWEEP EASTWARD ACROSS THE AREA THIS AFTERNOON
WITH GUSTY WEST WINDS DEVELOPING BEHIND IT. SNOW WILL ALSO SPREAD
OVER THE AREA WITH AREAS OF BLOWING AND DRIFTING SNOW POSSIBLE
THIS AFTERNOON AND EVENING. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES THROUGH THIS AFTERNOON
WITH 4 TO 8 INCHES OF SNOW EXPECTED. A HIGH WIND WARNING REMAINS
IN EFFECT FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING THROUGH
TONIGHT WHERE WIND GUSTS OF 60 MPH OR HIGHER ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER PACIFIC STORM AND COLD FRONT WILL MOVE ACROSS THE CENTRAL
ROCKIES MONDAY NIGHT AND TUESDAY. AT THIS TIME...SIGNIFICANT SNOWFALL
WITH THIS STORM WILL REMAIN TO THE SOUTH ACROSS COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
In the hours before
Local storm report, Nov 5, 1:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SAT NOV 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW N BATTLE MOUNTAIN 41.05N 107.27W
11/05/2011 E6.0 INCH CARBON WY MESONET
SWE 0.6. RATIO 10/1. ELEVATION 7440.
0200 PM SNOW N SANDSTONE RANGER STAT 41.11N 107.17W
11/05/2011 E3.0 INCH CARBON WY MESONET
SWE 0.3. RATIO 10/1. ELEVATON 8150.
0200 PM SNOW OLD BATTLE 41.15N 106.97W
11/05/2011 E4.0 INCH CARBON WY MESONET
SWE 0.4. RATIO 10/1. ELEVATION 10000.
0200 PM SNOW WEBBER SPRINGS 41.16N 106.93W
11/05/2011 E2.0 INCH CARBON WY MESONET
SWE 0.2. RATION 10/1. ELEVATION 9250.
0200 PM SNOW WHISKEY PARK 41.00N 106.91W
11/05/2011 E4.0 INCH CARBON WY MESONET
SWE 0.4. RATIO 10/1. ELEVATION 8950.
0200 PM SNOW SOUTH BRUSH CREEK 41.33N 106.50W
11/05/2011 E2.0 INCH CARBON WY MESONET
SWE 0.2. RATIO 10/1. ELEVATION 8440.
0200 PM SNOW NORTH FRENCH CREEK 41.33N 106.38W
11/05/2011 E1.2 INCH CARBON WY MESONET
SWE 0.1. RATIO 12/1. ELEVATION 10130.
0200 PM SNOW N SAND LAKE 41.46N 106.28W
11/05/2011 E1.2 INCH CARBON WY MESONET
SWE 0.1. RATIO 12/1. ELEVATION 10050.
0200 PM SNOW BROOKLYN LAKE 41.36N 106.23W
11/05/2011 E1.0 INCH ALBANY WY MESONET
SWE 0.1. RATIO 10/1. ELEVATION 10240.
0200 PM SNOW DIVIDE PEAK 41.30N 107.15W
11/05/2011 E3.6 INCH CARBON WY MESONET
SWE 0.3. RATIO 12/1. ELEVATION 8880.
&&
DDEALHigh Wind, North Snowy Range Foothills
- When
- November 5, 3:00 PM MST to 6:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds over 40 mph for several hours.
High Wind, South Laramie Range Foothills
- When
- November 5, 3:45 PM MST to 5:25 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Whitaker measured winds in excess of 40 mph for a period of time.
High Wind, South Laramie Range
- When
- November 5, 6:21 PM MST to 11:59 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Remount Road measured sustained winds in excess of 40 mph for several hours with a peak gust of 62 mph at 5/2130 MST.
High Wind, South Laramie Range
- When
- November 5, 6:57 PM MST to 9:12 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo measured sustained winds in excess of 40 mph for several hours with a peak gust of 60 mph at 5/2102 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, November 5 to 6, 201116 events
- Winter Storm and Winter Weather in Colorado, November 5 to 6, 201113 events
- High Wind in New Mexico, November 5, 201171 kt wind · 13 events
- High Wind in Colorado, November 5, 201163 kt wind · 11 events
- High Wind in Kansas, November 5, 201154 kt wind · 4 events
- High Wind in New Mexico, November 5, 201156 kt wind · 3 events
- High Wind in Texas, November 5 to 6, 201166 kt wind · 3 events
- Flash Flooding and Heavy Rain in Hawaii, November 5 to 6, 20113 events
- Blizzard and Winter Storm in Alaska, November 5 to 6, 20112 events
- Winter Storm in California, November 5 to 6, 20112 events
- Winter Storm in Colorado, November 5, 20111 event
- Blizzard in Alaska, November 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346996, 347000, 346997, 346999.